Share Facebook
Crohn's Disease Forum » Treatment » Imuran/Azathioprine/6-MP » Azathioprine - will it get better?


03-04-2012, 02:46 PM   #1
oneup_twodown
 
oneup_twodown's Avatar
 
Join Date: Jan 2012
Location: United Kingdom
Azathioprine - will it get better?

appointment with consultant on 23rd feb - found out I wasn't responding to treatment for crohn's (Prednisolone + adcal - been taking for 8 weeks).

Doctor has kept me on 30mg of pred and put me on 150mg Azathioprine.

I have never felt so wiped out! I'm now on my 10th day of meds: very sleepy, lethargic, body feels like it cant cope with the basic of tasks - felt exhausted today after washing the dishes. Unusual red spots that appear and dissapear at will (?). I work full time, and I really struggled to get through a day of work: feeling dizzy, no concentration - my brain felt like it was 5 minutes behind.

I saw my GP on Thurs and burst into tears (not like me) and she has put me on the sick from work for a week to see if my body can adjust. Also had blood tests done for full blood count.

I know from reading the forum that these side effects appear to be quite normal for some people, but the question is for how long? I really cant afford to be on the sick from work - but I know I cant cope at work when I feel this way?

Any advice would be greatly appreciated.
03-04-2012, 02:58 PM   #2
Artificial
Senior Member
 
Join Date: Jul 2011
Location: portsmouth, United Kingdom
Hello,

I felt really awful to for the first few weeks of taking it, really really tired and like I'd been run over. My IBD nurse said it was most likely just my body trying to adjust to the meds.

Although it's not always ideal, hopefully if your signed off for a week you can get some rest.

Are you doing weekly blood tests for the aza at the moment to?

Hope you feel better soon :-) x
__________________
Rachel :-)

Currently taking:

Pentasa 4g
Azathioprine 100mg

Surgery:

Small bowel resection 3rd May 2012
03-04-2012, 03:03 PM   #3
oneup_twodown
 
oneup_twodown's Avatar
 
Join Date: Jan 2012
Location: United Kingdom
Thanks Rachel

No weekly blood tests - consultant just said if I was unwell at any time to go get blood tests done. Im due back to see him in 2 weeks for a review.

I just want them to work so I can get back to normal, Im in a brilliant place in my career right now and the worry that I will have to put it on hold or reduce my workload is worrying me. However I know that if I dont let myself adjust and respond to treatment then this will continue to affect work. Bit of a catch-22 in my head and I know the worry/anxiety about it wont be helping.

Just feeling generally pap
03-04-2012, 03:12 PM   #4
Artificial
Senior Member
 
Join Date: Jul 2011
Location: portsmouth, United Kingdom
try not to worry (easier said than done!) but just try and give them time to kick in :-)

I would check about the blood tests though, when I started on it I had weekly blood tests for 3 months, then once a fortnight and now every 3 weeks. They really should be keeping a closer eye on them for liver and bone marrow function x
03-04-2012, 06:36 PM   #5
Kev
Senior Member
 
Join Date: Jun 2006
Location: Halifax, NS, Canada

My Support Groups:
Yes, get the blood tests done ASAP. I did that, and despite those precautions, AZA put me in the ER (toxic shock). Completely crippling pain and a rash that lasted for months.
AZA/Azathioprine/Imuran... whatever label you're most familiar with is nothing to be taken for granted.
__________________
KEV

Dx'd July, 2006
Meds: Flagyl, Cipro, Pred, AZA.. to no effect
Low Dose Naltrexone Nov 2007 - May 2014
Remicade June 17th, 2014
03-04-2012, 06:42 PM   #6
Ian
Senior Member
 
Ian's Avatar
 
Join Date: Feb 2010
Location: London, UK
I have never taken Aza but I'm on 6MP (pretty much the same thing) and when I first started it, I experienced some nausea and pretty bad fatigue. I had to help clean the house I shared with my friends at University before we moved out and it was so hard - when my mum came the next day to take me and all my stuff home, she had to load the car herself because I was too exhausted to help. But it temporary, my body just neeeded to adjust - I'm now on pretty much the highest dose you can be on and I don't have any side effects at all. Unfortunately it's not keeping me in remission either but at least it's not doing anything negative. I hope you have a similar experience (minus the lack of remission part!) and feel better soon .
__________________
Dx Ulcerative Colitis Oct 2005 (age 19)
Dx Crohn's Colitis Feb 2010 (age 23)
Dx Indeterminate Colitis (IBD unclassified) Oct 2011 (age 25)
Dx likely Ulcerative Colitis July 2013 (age 27)

Currently taking:
6MP (75mg daily)
Asacol (3 x 800mg, twice daily)

Have taken: Humira, Infliximab (Remicade), Prednisolone, Predfoam
03-07-2012, 11:41 AM   #7
oneup_twodown
 
oneup_twodown's Avatar
 
Join Date: Jan 2012
Location: United Kingdom
thanks for the advice everyone, got the blood tests done - thankfully all normal. I think im just trying to adjust to the medication. Im approaching the end of my week off work and even though I feel less lethargic, Im still not myself - lots of tummy grumbles, no noticeable change in toilet frequency, that annoying rash still appearing/dissapearing, dizziness and just generally feeling 'blurrrggghhh' <---thats an official medical term btw!

However I think going back to work will do me some good as Ive been isolating myself and getting really down in the dumps. Im going to suggest a phased return, maybe work only afternoons for the first week back and see how I get on.
03-08-2012, 01:59 PM   #8
natatak227
 
natatak227's Avatar
 
Join Date: Oct 2011
Location: Fairfax County, Virginia
The side effects of the Imuran lasted about 7 days for me, after which I started feeling much better. I had the same fatigue and concentration problems. But, also be careful, because sometimes the side effects can indicate a reaction.
__________________
Crohn's like symptoms since 2007; Diagnosed with Crohn's February 2012

Current Meds:
Humira 40mg/week
Imuran 150mg/day
Vitamin B12
Vitamin D
03-09-2012, 10:34 PM   #9
toml99
 
Join Date: Apr 2011
Location: Georgia
I'm almost 3 months into Azathioprine and still having some fatigue. It's always there, but sometimes it gets worse. My take on this is that I'll learn to live with it. The alternative is to take the next step up the medication ladder and into the biologics (Remicade).
__________________
DX March, 2011 - Symptoms 5 years
Azathioprine (Imuran) - 200mg
Vitamin B12 - 1500mg
Slow Fe - 180mg
03-10-2012, 06:43 AM   #10
Grumbletum
Senior Member
 
Grumbletum's Avatar
 
Join Date: Dec 2010
Location: Western Isles, United Kingdom

My Support Groups:
Hey there, Oneup. Glad you went for the bloodtests. It's really important to keep them up. I was like you: on 30 mg Pred when they started me on Aza. That whole couple of months while I was working up to the maintenance dose and tapering off the Pred is a horrible, murky foggy cloud.
I started a new job at that time in bookkeeping which is new for me, so I was receiving training and they must have wondered what kind of eejit they've taken on.
Luckily they persevered with me and since finally getting off the Pred, things are much better and I can think straight again.
Hang in there, you'll make it :-)
__________________
Dx Crohn's terminal ileum April 2011
Ileocaecal resection & partial cystectomy Sept 2012
3.5 years happy remission, in mild flare since Feb 2016 with related Portal Vein Thrombosis

Previous: Prednisolone, Mesren, Omeprazole, Infliximab, Azathioprine
Current: Pentasa, Librax, Warfarin
Helen x
03-10-2012, 12:22 PM   #11
Relayer
New Member
 
Join Date: Mar 2012
Azathioprine was what I was put on. It cause my pancreas to swell and produce 6 times the enzyme level than normal. This is common in some people so blood work is a must. I responded to prednisone for the Pancreatitis in hours and was sent home but it did nothing for my UC after two months. I'm doing Naturo path thereapy now and finally after a major 7 month flair up from an OverDose of antibiotics from a dentist I'm getting better every day. All the meds from my GI are anti inflamatory drugs, but this and Crohnes go way deeper than that, and calling it an Auto-Imminue Disease but not knowing what causes it has always been my question to many GI dr's as every drug I've been on makes no difference and I get worst.
Many people are doing what I'm doing and are finally seeing results. Its hardcore diets and therapy but it's better than loosing your colon. Research Mycobacterium, you'll be surprised. Earthclinic.com
Reply

Crohn's Disease Forum » Treatment » Imuran/Azathioprine/6-MP » Azathioprine - will it get better?
Thread Tools


All times are GMT -5. The time now is 04:07 PM.
Copyright 2006-2017 Crohnsforum.com